Thunderstorm Wind, Haakon
- When
- August 1, 12:20 AM MST
- Where
- Haakon County, 1 mi NE of Midland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.080, -101.136
Early morning thunderstorms moved through portions of Haakon County, producing wind gusts to 60 mph in the Midland area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Early morning thunderstorms moved through portions of Haakon County, producing wind gusts to 60 mph in the Midland area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 12:58 PM MST, 11 hours 22 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 158 PM MDT SUN JUL 31 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 155 PM MDT Sun Jul 31 2016 19z surface analysis had low over eastern MT with warm front into western NE, dry-line into central WY, and another frontal boundary into southwest MT. 2-3KJ/kg MLCAPE is developing ahead of warm front with 1-2KJ/kg MLCAPE between dry-line and warm front. MLCIN eroding evidenced by CU field forming across parts of the area and TCU/isolated TSRA over the Black Hills. Water vapour showed impulse over southwest WY heading east-northeast. Upper ridge peaking over the CWA, and then heading east by this evening. Main belt of westerlies north of CWA, but enough flow aloft to give 15m/s 0-6km bulk shear. Active to severe convection should develop this afternoon and evening with multiple modes possible. Greatest threat of supercells will be over northwest SD with greatest threat of high winds across eastern WY into southwest SD given moderate DCAPE values. Hail threat most places. Activity will congeal into a couple of convective complexes and shift east later this evening with some patchy fog left behind over central SD given T/Td spreads and rain moistened air. Temperatures will be near guidance. Monday, surface trough/cold front slides through western SD during the day with instability ahead of front supporting pops for TSRA over portions of central SD and the Black Hills. Conditions will be slightly cooler in the west and muggy in the east with heat advisory possible depending on how high dew points end up. Monday night, weak high pressure brings quieter weather with pleasant temperatures. .LONG TERM...(Tuesday Through Sunday) Issued at 155 PM MDT Sun Jul 31 2016 Zonal flow aloft early in the week will give way to southwesterly flow Wednesday as an upper level low moves across the Pacific NW and eventually into the southern Canadian Prairie Provinces. Above average temperatures can be expected across the area Tuesday and Wednesday, before a cold front moves through Wednesday afternoon and evening, bringing more seasonable temperatures for the rest of the week. Weak disturbances in the flow will bring mostly isolated thunderstorm activity Tuesday and Wednesday. The more widespread coverage looks to be on Wednesday with the cold front passage. Drier westerly flow late in the week should result in mainly dry conditions Thursday and Friday. Both GFS and EC show developing southwesterly flow over the weekend and this pattern would bring increasing chances for thunderstorms. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 155 PM MDT Sun Jul 31 2016 Another round of isolated to scattered thunderstorms will move across the area through the evening hours. MVFR conditions and gusty winds expected in and near any storms. Otherwise, VFR conditions expected across the area. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...26 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1246 PM MDT SUN JUL 31 2016 WYZ054>058-071-011300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1246 PM MDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-011300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 1246 PM MDT SUN JUL 31 2016 /146 PM CDT SUN JUL 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST SOUTH DAKOTA AND A MARGINAL RISK OVER SOUTH WEST INTO SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE CHANCES FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HEAVY RAIN 7 ESE LADNER 45.80N 103.60W
07/31/2016 M4.00 INCH HARDING SD TRAINED SPOTTER
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 945 PM MDT SUN JUL 31 2016 SDZ013-014-010430- ZIEBACH SD-NORTHERN MEADE CO PLAINS SD- 945 PM MDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE AND SOUTHWESTERN ZIEBACH COUNTIES UNTIL 1030 PM MDT... AT 944 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF OPAL...OR 26 MILES SOUTHWEST OF FAITH...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RED SCAFFOLD...MARCUS...HOWES AND RED OWL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4470 10259 4488 10254 4482 10169 4456 10176 TIME...MOT...LOC 0344Z 281DEG 16KT 4479 10248 HELGESON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 PM MDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
07/30/2016 M69 MPH OGLALA LAKOTA SD DEPT OF HIGHWAYS
1020 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
07/30/2016 M55 MPH JACKSON SD DEPT OF HIGHWAYS
1030 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
07/30/2016 M57 MPH JACKSON SD DEPT OF HIGHWAYS
1040 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
07/30/2016 M55 MPH JACKSON SD DEPT OF HIGHWAYS
1254 AM HAIL ELLSWORTH AFB 44.15N 103.10W
07/31/2016 M0.75 INCH MEADE SD OTHER FEDERAL
HAIL LASTED 10-12 MINUTES
0100 AM HAIL ELLSWORTH AFB 44.15N 103.10W
07/31/2016 E0.88 INCH MEADE SD OTHER FEDERAL
HAD HAIL FOR ABOUT 15 MINUTES. LARGEST STONES WERE
0.88.
0240 AM HAIL 2 SE FARMINGDALE 43.95N 102.87W
07/31/2016 E1.25 INCH PENNINGTON SD PUBLIC
GROUND COVERED IN HAIL. SOME MINOR DAMAGE TO CROPS AND
TREES.
0240 AM TSTM WND GST 2 SE FARMINGDALE 43.95N 102.87W
07/31/2016 E60 MPH PENNINGTON SD PUBLIC
GROUND COVERED IN HAIL. SOME MINOR DAMAGE TO CROPS AND
TREES.
0335 PM HAIL BROWNSVILLE 44.28N 103.70W
07/31/2016 E0.70 INCH LAWRENCE SD TRAINED SPOTTER
0338 PM HAIL 1 NNE BROWNSVILLE 44.29N 103.68W
07/31/2016 E0.70 INCH LAWRENCE SD TRAINED SPOTTER
0405 PM HAIL 5 NE LADNER 45.88N 103.66W
07/31/2016 E1.00 INCH HARDING SD PUBLIC
0433 PM HAIL 2 E LADNER 45.83N 103.69W
07/31/2016 E1.75 INCH HARDING SD TRAINED SPOTTER
0517 PM TSTM WND GST 7 N BUFFALO 45.69N 103.58W
07/31/2016 E60 MPH HARDING SD PUBLIC
0530 PM TSTM WND GST 3 N BUFFALO 45.63N 103.55W
07/31/2016 E60 MPH HARDING SD PUBLIC
0606 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
07/31/2016 M60 MPH HARDING SD ASOS
0611 PM HAIL HILL CITY 43.93N 103.58W
07/31/2016 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
0625 PM TSTM WND GST BUFFALO 45.58N 103.55W
07/31/2016 M69 MPH HARDING SD MESONET
0632 PM TSTM WND GST BUFFALO 45.58N 103.54W
07/31/2016 E60 MPH HARDING SD TRAINED SPOTTER
0710 PM TSTM WND GST 13 SSW REVA 45.36N 103.17W
07/31/2016 M51 MPH HARDING SD DEPT OF HIGHWAYS
0800 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
07/31/2016 M66 MPH MEADE SD DEPT OF HIGHWAYS
0830 PM TSTM WND GST 1 NNE FAITH 45.04N 102.02W
07/31/2016 M60 MPH MEADE SD ASOS
0855 PM TSTM WND GST 18 ESE ZEONA 45.10N 102.59W
07/31/2016 E60 MPH PERKINS SD PUBLIC
0900 PM TSTM WND GST RED OWL 44.70N 102.56W
07/31/2016 E50 MPH MEADE SD TRAINED SPOTTER
0910 PM HAIL 13 WSW USTA 45.12N 102.39W
07/31/2016 E1.00 INCH PERKINS SD PUBLIC
0938 PM HEAVY RAIN 7 ESE LADNER 45.80N 103.60W
07/31/2016 M4.00 INCH HARDING SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.93W
07/31/2016 M70 MPH ZIEBACH SD DEPT OF HIGHWAYS
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
114 AM MDT MON AUG 1 2016
SDZ032-043-010745-
HAAKON SD-JACKSON SD-
114 AM MDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN HAAKON COUNTIES UNTIL 145 AM MDT...
AT 114 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MIDLAND...OR 23 MILES NORTHWEST OF MURDO...MOVING SOUTHEAST AT
25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MIDLAND.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 173
AND 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4400 10135 4426 10118 4426 10117 4417 10116
4416 10106 4414 10104 4400 10105 4399 10107
4388 10107
TIME...MOT...LOC 0714Z 303DEG 23KT 4407 10112
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
120 AM MDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
08/01/2016 M57 MPH HAAKON SD DEPT OF HIGHWAYS
&&
FFFThe Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 07:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653157.